Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 352, NWS Raleigh, NC

July 23, 2008Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2008, 3:03 PM EDT for Halifax County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 3:03 PM EDT (19:03 UTC)
Expired
Jul 23, 2008, 3:45 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 231904
SVRRAH
NCC083-231945-
/O.NEW.KRAH.SV.W.0352.080723T1903Z-080723T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HALIFAX...MOVING NORTHEAST AT 23 MPH.
  PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROSEMARY...
  SOUTH WELDON...ROANOKE RAPIDS...
  WELDON...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3648 7765 3644 7762 3640 7755 3633 7758
      3631 7757 3632 7747 3623 7739 3614 7767
      3615 7768 3614 7789 3619 7794 3619 7797
      3618 7798 3620 7801 3634 7793 3648 7775
TIME...MOT...LOC 1903Z 220DEG 20KT 3635 7766

$$

BLAES
2 follow-up statements
000 
WWUS52 KRAH 231928
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT WED JUL 23 2008

NCC083-231945-
/O.CON.KRAH.SV.W.0352.000000T0000Z-080723T1945Z/
HALIFAX NC-
327 PM EDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL HALIFAX COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM NEAR HALIFAX AND SOUTH WELDON... 
MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3644 7762 3640 7755 3633 7758 3631 7757
      3631 7751 3632 7747 3623 7749 3614 7767
      3615 7768 3615 7782 3619 7782 3630 7773
      3646 7764
TIME...MOT...LOC 1927Z 220DEG 18KT 3642 7759

$$

BLAES
000 
WWUS52 KRAH 231947
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT WED JUL 23 2008

NCC083-231956-
/O.EXP.KRAH.SV.W.0352.000000T0000Z-080723T1945Z/
HALIFAX NC-
346 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HALIFAX COUNTY EXPIRES
AT 345 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER... STRONG STORMS 
PRODUCING HEAVY RAIN WILL PERSIST OVER HALIFAX AND ENFIELD THROUGH 
415 PM. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT 
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. 

LAT...LON 3644 7762 3640 7755 3633 7758 3631 7757
      3631 7751 3632 7747 3623 7749 3614 7767
      3615 7768 3615 7782 3619 7782 3630 7773
      3646 7764
TIME...MOT...LOC 1928Z 220DEG 18KT 3642 7758

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:33 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 1:33 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 23 2008

.SYNOPSIS...
A FRONT WILL APPROACH THE AREA FROM THE NORTHWEST BRINGING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THIS FRONT WILL PUSH
THROUGH MOST OF CENTRAL NORTH CAROLINA BY SUNRISE THURSDAY...
USHERING IN SLIGHTLY COOLER AND LESS HUMID AIR.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM WEDNESDAY...

SFC ANALYSIS THIS AFTERNOON SHOWED A WEAK LOW NEAR THE CENTRAL NC/SC
BORDER...WITH A TROUGH AXIS EXTENDING NORTH THROUGH THE WESTERN NC
PIEDMONT. A COLD FRONT WAS LOCATED WEST OF THE MOUNTAINS...
APPROACHING THE TN VALLEY ON THE SOUTHERN END AND CROSSING THROUGH
OH INTO PA FURTHER NORTH.

ALOFT...12Z RAOB ANALYSIS SHOWED WHAT APPEARS TO BE A NEGATIVELY
TILTED SHORTWAVE JUST TO OUR WEST BETWEEN BNA/FFC AND RNK/GSO AT
250MB...IN ASSOC/W A LONGWAVE TROUGH STRETCHING SOUTH FROM AN UPPER
LOW JUST NORTH OF THE GREAT LAKES. AT 500MB...30 METER 12-HR HEIGHT
FALLS WERE NOTED ACROSS THE MID-ATLANTIC AND EASTERN OHIO VALLEY (AT
GSO/RNK/PIT/ILN). THE 925-700MB TROUGH AXIS WAS LOCATED JUST TO THE
WEST OVER THE SOUTHERN APPALACHIANS.

TODAY AND TONIGHT:

PRECIP CHANCES:
EXPECTING AN ACTIVE DAY TODAY WITH VERY GOOD DEEP-LAYER LIFT (FOR
LATE JULY) COMBINED WITH THE MOISTURE/INSTABILITY OF A LATE JULY
ATMOSPHERE. A SSW-NNE ORIENTED LINE OF CONVECTION DEVELOPED THIS
MORNING ALONG THE I-85 CORRIDOR BETWEEN CHARLOTTE AND LEXINGTON...
AND IS CURRENTLY PROPAGATING EASTWARD INTO SOUTHWEST PIEDMONT AND
SANDHILLS. THIS LINE OF CONVECTION SEEMS TO HAVE BEEN FORCED BY THE
SHORTWAVE BETWEEN BNA/FFC AND GSO/RNK ALONG A ZONE OF LOW LEVEL
CONFLUENCE IN THE WESTERN PIEDMONT. ANTICIPATE THAT THIS LINE WILL
CONTINUE TO INTENSIFY THROUGH THE AFTERNOON AS IT SLOWLY PROPAGATES
INTO AN AIRMASS THAT WILL BECOME MORE AND MORE UNSTABLE WITH DIURNAL
HEATING. ALSO...EXPECT THAT THERE WILL BE SEVERAL WAVES OF ACTIVITY
THROUGHOUT THE DAY INTO TONIGHT AS ANOTHER STOUT SHORTWAVE ROUNDS
THE BASE OF THE LONGWAVE TROUGH TOWARD NC/VA BETWEEN 00-06Z
TONIGHT...WITH INCREASING DEEP LAYER LIFT THROUGHOUT THE DAY AS THE
925-700MB TROUGH AXIS MOVES INTO CENTRAL NC AND A WEAK ELONGATED SFC
LOW OVER THE AREA DEEPENS A FEW MILLIBARS IN RESPONSE TO SYNOPTIC
FORCING AND DIURNAL HEATING. AS SUCH...HAVE DECIDED TO GO WITH
CATEGORICAL (80%) POPS THROUGHOUT TODAY THROUGH MIDNIGHT
TONIGHT...WITH POPS DECREASING FROM THE WEST BETWEEN MIDNIGHT AND
SUNRISE THU MORNING AS THE LONGWAVE TROUGH AXIS BEGINS TO SWING OVER
US TOWARD THE EAST.

SEVERE THREAT:
LOOKING AT THE 12Z GSO SOUNDING...IT IS MORE MOIST THAN AT THIS TIME
YESTERDAY...WITH A PWAT OF 1.54 (VERSUS 1.31 YESTERDAY AT THIS
TIME). ALTHOUGH THE LOW/MID LEVEL LAPSE RATES WERE NOT AS STEEP AT
12Z THIS MORNING AS THEY WERE YESTERDAY AT THIS TIME...WITH STRONG
DIURNAL HEATING...THEY WILL STEEPEN THIS AFTERNOON. ALTHOUGH THERE
IS NOT AS MUCH DRY AIR IN THE LOW LEVELS TO HELP ENHANCE DOWNDRAFTS
VIA EVAPORATIVE COOLING...THE WATER LOADING POTENTIAL IS A BIT
HIGHER...AND ANY STRONG CONVECTION THIS AFTERNOON WILL CERTAINLY
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. LARGE HAIL WILL ALSO
BE POSSIBLE. ALTHOUGH THE DEEP LAYER SHEAR IS GENERALLY WEAK AND
THERE SHOULD NOT BE MUCH CONVECTIVE ORGANIZATION...DEPENDING ON
WHERE THE SFC LOW SETS UP AND SLIGHTLY DEEPENS THIS AFTERNOON...
THERE COULD BE A SMALL THREAT OF AN ISOLATED TORNADO IN EAST/NE
PORTIONS OF THE FCST AREA (COASTAL PLAIN). THIS IS BASED ON FCST
SOUNDINGS THAT SHOW THE POTENTIAL FOR SOME DECENT VEERING IN THE
LOWER LEVELS AT FAY/RWI. HOWEVER...THE SPEED SHEAR IS VERY WEAK...
AT ALL LAYERS/LEVELS...AND IF IT WERE TO HAPPEN...IT WOULD NOT BE
SUPERCELLULAR AND WOULD BE DUE TO A FREAK INTERACTION BETWEEN A
STRONG UPDRAFT AND SOME WEAK LOW-LEVEL ENVIRONMENTAL HORIZONTAL
VORTICITY. THE THREAT FOR SEVERE WEATHER WILL BE HIGHEST BETWEEN 1PM
THIS AFTERNOON AND 10PM THIS EVENING. LOCALLY TORRENTIAL RAINFALL
CAN BE EXPECTED IN ANY THUNDERSTORMS AS WELL...WITH RAINFALL RATES
AS HIGH AS 2 AN HOUR.

TEMPERATURES:
HIGHS TODAY WILL BE DIFFICULT DUE TO EXPECTED SCATTERED TO
WIDESPREAD CONVECTION. GIVEN CLOUD COVER AND PRECIP...WILL ADVERTISE
HIGH TEMPS IN THE UPPER 80S TO LOWER 90S...AROUND NORMAL FOR THIS
TIME OF YEAR. LOW TEMPS TONIGHT WILL DEPEND ON THE TIMING OF THE
DRIER AIR COMING IN FROM THE WEST AS THE LONGWAVE TROUGH AXIS PASSES
OVER US AND TOWARD THE EAST. LOWEST TEMPS SHOULD BE ALONG/WEST OF
HIGHWAY 1...WHERE MID/UPPER 60S SEEM REASONABLE...WITH UPPER 60S TO
LOWER 70S FURTHER EAST WHERE THERE IS MORE LIKELY TO BE CLOUD COVER
AND PRECIP ONGOING IN SOME FORM THROUGH SUNRISE THU MORNING. -VINCENT

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 300 AM WEDNESDAY...

MODELS HAPPY TO LINGER TROUGH OVER THE COASTAL PLAIN FOR A MORNING
CHANCE OF RAIN EAST OF HIGHWAY ONE...BUT THE AFTERNOON SHOULD BE
DRY. GIVEN THE AVAILABLE MOISTURE AND INSTABILITY FRIDAY... THE
CURRENT SLIGHT CHANCES FOR A THUNDERSTORMS ARE REASONABLE AND
RETAINED.

AFTERNOON HIGHS OF 87 TO 90 THURSDAY WILL EDGE UPWARD A BIT FRIDAY.
THURSDAY NIGHT LOWS MOSTLY MID 60S. -RLH

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 405 AM WEDNESDAY...

NO SIGNIFICANT CHANGES IN THE LONG TERM. THE MEDIUM RANGE GUIDANCE
CONTINUES TO INDICATE A LONGWAVE TROUGH EXTENDING DOWN THE EAST
COAST FROM A MID/UPPER LEVEL GYRE FORECAST TO SLOWLY PIVOT ACROSS
QUEBEC... WHICH WILL RESULT IN GENERALLY WEST NORTHWESTERLY FLOW
ALOFT OVER OUR REGION. IN THE LOW LEVELS... A QUASI-STATIONARY
BAROCLINIC ZONE AND LOCUS FOR MCS ACTIVITY IS EXPECTED TO STRETCH
FROM THE NORTHERN PLAINS EAST SOUTHEASTWARD INTO THE MID ATLANTIC
STATES... WITH A LEE TROUGH PREVAILING EAST OF THE APPALACHIANS. THE
PROXIMITY OF A LOW LEVEL THETA-E RIDGE AND RESULTANT CONDITIONAL
INSTABILITY OVER NC... IN CONJUNCTION WITH CONVERGENCE INVOF THE
SURFACE TROUGH AXIS... AND BROAD CYCLONIC FLOW ALOFT (RESULTANT
POTENTIAL TO BE AFFECTED BY UPSTREAM MCVS/MCSS AND/OR LOW
AMPLITUDE IMPULSES ALOFT) SHOULD YIELD DIURNAL SHOWER AND
THUNDERSTORM PROBABILITIES GENERALLY AROUND CLIMATOLOGY (30 TO 40
PERCENT). H85 TEMPS IN THE 18 TO 21C DEGREE RANGE SOUTH OF THE
FRONTAL ZONE SUPPORT HIGH TEMPERATURES SATURDAY AND SUNDAY IN THE
LOWER 90S... WHILE THOSE MONDAY AND TUESDAY COULD BE A FEW DEGREES
COOLER GIVEN AN EXPECTED INCREASE IN CLOUD COVER BY THAT TIME. LOWS
IN THE UPPER 60S TO LOWER 70S. -MWS

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM WEDNESDAY...

A LEE SIDE TROUGH IN THE FOOTHILLS AND WESTERN PIEDMONT SHOULD SERVE
AS THE PRIMARY FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. IN ADDITION...A COLD FRONT OVER THE OHIO AND TENNESSEE
VALLEYS THIS AFTERNOON IS FORECAST TO CROSS THE APPALACHIANS LATER
THIS AFTERNOON AND OVERTAKE THE LEE TROUGH THIS EVENING. THE LOW
LEVEL FRONTAL CIRCULATION...IN CONJUNCTION WITH AN APPROACHING UPPER
TROUGH AND ATTENDANT UPPER LEVEL JET...WILL PROVIDE FOR ADEQUATE
CONVERGENCE AND LIFT TO SUSTAIN SHOWERS AND A FEW THUNDERSTORMS WELL
INTO TONIGHT...ESPECIALLY FROM KRDU AND KFAY EASTWARD TO KRWI. HAVE
ACCORDINGLY INCLUDED A CB CLOUD GROUP AND VICINITY SHOWERS AT ALL
TERMINALS FOR THIS AFTERNOON INTO TONIGHT. MVFR CEILINGS MAY DEVELOP
WITHIN THE FRONTAL ZONE FROM KRDU EASTWARD AS THE FRONT PROGRESSES
EASTWARD ACROSS THE FORECAST AREA TONIGHT. THEN CLEARING IN THE WAKE
OF THE FRONT COMBINED WITH LINGERING LOW LEVEL MOISTURE MAY PROMOTE
MVFR/IFR FOG BY DAYBREAK THURSDAY...MAINLY FROM KRDU EASTWARD. SKIES
SHOULD CLEAR FROM WEST TO EAST AROUND OR SHORTLY AFTER SUNRISE
THURSDAY MORNING AS DRIER AIR FILTERS IN BEHIND THE SFC FRONT AND
UPPER LEVEL TROUGH.

LOOKING BEYOND THURSDAY AFTERNOON...RESIDUAL LOW LEVEL MOISTURE IN
THE COASTAL PLAIN MAY PROMOTE MVFR FOG DEVELOPMENT AT KRWI AND KFAY
EACH MORNING FRIDAY THROUGH THE WEEKEND. -VINCENT/MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...RLH
LONG TERM...MWS
AVIATION...VINCENT/MWS
Hazardous weather outlook, Jul 23, 12:53 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1253 PM EDT WED JUL 23 2008

NCZ007>011-023>028-040>043-075>078-084>086-088-089-240930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1253 PM EDT WED JUL 23 2008

...SEVERE THUNDERSTORM WATCH 736 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND
THIS EVENING.

NCZ021-022-038-039-073-074-083-240930-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1253 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND CONTINUE WELL INTO THE NIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EARLY THIS
EVENING...PRODUCING ISOLATED WIND GUSTS UP TO 60 MPH...AND HAIL UP
TO THE SIZE OF QUARTERS. ALL THE STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LED TO LOCALIZED FLOODING OF POOR DRAINAGE
AREAS. FINALLY...THE STRONGER STORMS WILL PRODUCE CONTINUOUS TO
EXCESSIVE LIGHTNING STRIKES THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND
THIS EVENING.

In the hours before

Local storm report, Jul 23, 1:03 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
103 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             6 NE GOLDSBORO          35.44N 77.90W
07/22/2008  M1.00 INCH       WAYNE              NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN SAULSTON AT THE
            INTERSECTION OF SAULSTON RD AND WAYNE MEMORIAL DRIVE AT
            323 PM.

0340 PM     HAIL             6 NE GOLDSBORO          35.44N 77.90W
07/22/2008  E0.88 INCH       WAYNE              NC   PUBLIC

            NICKEL SIZE HAIL REPORTED IN SAULSTON AT 340 PM.

0350 PM     HAIL             2 NE GOLDSBORO          35.39N 77.96W
07/22/2008  E1.50 INCH       WAYNE              NC   CO-OP OBSERVER

            HAIL AS LARGE AS ONE AND A HALF INCHES AT THE
            INTERSECTION OF MARK EDWARDS RD. AND HOOD RD.

0350 PM     HAIL             2 NE GOLDSBORO          35.39N 77.96W
07/22/2008  E1.50 INCH       WAYNE              NC   CO-OP OBSERVER

            HAIL AS LARGE AS ONE AND A HALF INCHES AT THE
            INTERSECTION OF MARK EDWARDS RD. AND HOOD RD. REPORTED BY
            COCORAHS OBSERVER.

0405 PM     TSTM WND DMG     2 NW CORINTH            35.58N 79.03W
07/22/2008                   CHATHAM            NC   PUBLIC

            TREES DOWN ON CORINTH ROAD AT 405 PM.

0414 PM     TSTM WND DMG     N TROY                  35.36N 79.89W
07/22/2008                   MONTGOMERY         NC   COUNTY OFFICIAL

            TREE DOWN ACROSS BELL STREET.

0420 PM     TSTM WND GST     2 ENE PINEVIEW          35.32N 79.05W
07/22/2008  M71.00 MPH       HARNETT            NC   TRAINED SPOTTER

            71 MPH WIND GUST MEASURED AT HOME. SHINGLES DAMAGED AT
            THE HOME. SEVERAL TREES DOWN IN THE NEIGHBORHOOD

0434 PM     HAIL             5 SW LINWOOD            35.69N 78.37W
07/22/2008  E0.88 INCH       JOHNSTON           NC   AMATEUR RADIO

            NICKEL SIZE HAIL AT COVERED BRIDGE RD AND COHARIE DR.

0445 PM     TSTM WND DMG     2 SSE ROBBINS           35.40N 79.57W
07/22/2008                   MOORE              NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON ROUTE 705 AND MT CARMEL ROAD. TIME
            ESTIMATED.

0503 PM     HAIL             CARTHAGE                35.35N 79.42W
07/22/2008  E1.00 INCH       MOORE              NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY DEPUTY ON HWY 15/501 IN
            CARTHAGE.

0505 PM     TSTM WND DMG     4 E MOUNT OLIVE         35.20N 78.00W
07/22/2008                   WAYNE              NC   LAW ENFORCEMENT

            TREES DOWN ALONG INDIAN SPRINGS ROAD, BETWEEN MOUNT OLIVE
            AND SEVEN SPRINGS.

0505 PM     TSTM WND DMG     MOUNT OLIVE             35.20N 78.07W
07/22/2008                   WAYNE              NC   LAW ENFORCEMENT

            ROOF BLOWN OFF VACANT MOBILE HOME.

0505 PM     TSTM WND DMG     7 NW SMITHFIELD         35.56N 78.45W
07/22/2008                   JOHNSTON           NC   PUBLIC

            ONE TREE DOWN AT SOMERSET PLACE AND CONTENDER DR. PUBLIC
            REPORT.

0515 PM     HAIL             ROXBORO                 36.40N 78.98W
07/22/2008  E0.25 INCH       PERSON             NC   LAW ENFORCEMENT

0520 PM     HAIL             SANFORD                 35.48N 79.18W
07/22/2008  E0.50 INCH       LEE                NC   TRAINED SPOTTER

0520 PM     HAIL             CARTHAGE                35.35N 79.42W
07/22/2008  E0.25 INCH       MOORE              NC   TRAINED SPOTTER

0525 PM     HAIL             2 SW ROXBORO            36.38N 79.01W
07/22/2008  E0.75 INCH       PERSON             NC   PUBLIC

            MULTIPLE ROUNDS OF HAIL. REPORT VIA NSSL SHAVE PROJECT.

0530 PM     TSTM WND DMG     GODWIN                  35.22N 78.68W
07/22/2008                   CUMBERLAND         NC   LAW ENFORCEMENT

            TREES DOWN ON CEDAR CREEK ROAD AND NED ASHLEIGH ROADS
            NEAR GODWIN.

0530 PM     HAIL             GODWIN                  35.22N 78.68W
07/22/2008  E0.75 INCH       CUMBERLAND         NC   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL NORTHEAST OF GODWIN.

0530 PM     HAIL             5 SW ROXBORO            36.34N 79.04W
07/22/2008  E0.88 INCH       PERSON             NC   PUBLIC

            REPORT VIA NSSL SHAVE PROJECT.

0545 PM     HAIL             11 WNW FORT BRAGG       35.19N 79.18W
07/22/2008  E1.75 INCH       MOORE              NC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL AT LOBELIA RD AND MCGILL RD.

0545 PM     TSTM WND DMG     2 ENE WINSTON-SALEM     36.11N 80.24W
07/22/2008                   FORSYTH            NC   LAW ENFORCEMENT

            TREE DOWN AT BAPTIST MEDICAL CENTER

0550 PM     TSTM WND DMG     2 ESE WINSTON-SALEM     36.09N 80.23W
07/22/2008                   FORSYTH            NC   LAW ENFORCEMENT

            TREE DOWN AT RT 52 AND RT 421 IN DOWNTOWN WINSTON-SALEM.

0555 PM     HAIL             2 SSW KNIGHTDALE        35.77N 78.50W
07/22/2008  E0.75 INCH       WAKE               NC   AMATEUR RADIO

            PENNY SIZE HAIL ON I540 AT HWY 264.

0600 PM     HAIL             5 SSW ROXBORO           36.33N 79.01W
07/22/2008  E0.88 INCH       PERSON             NC   PUBLIC

            REPORT VIA NSSL SHAVE PROJECT.

0600 PM     HAIL             4 E BUSHY FORK          36.31N 79.00W
07/22/2008  E1.00 INCH       PERSON             NC   PUBLIC

            REPORT VIA NSSL SHAVE PROJECT.

0605 PM     TSTM WND DMG     RICHFIELD               35.47N 80.26W
07/22/2008                   STANLY             NC   DEPT OF HIGHWAYS

            TREES DOWN NEAR HIGHWAY 52/OLD SALISBURY ROAD.

0610 PM     TSTM WND DMG     THOMASVILLE             35.89N 80.08W
07/22/2008                   DAVIDSON           NC   LAW ENFORCEMENT

            TREES DOWN NEAR EVANS ROAD AND SOUTH BUSINESS HIGHWAY
            29/70.

0615 PM     HAIL             N STEDMAN               35.02N 78.70W
07/22/2008  E0.88 INCH       CUMBERLAND         NC   PUBLIC

            NICKEL SIZE HAIL IN STEDMAN.

0625 PM     TSTM WND DMG     3 NNE NEW HOPE          35.85N 78.53W
07/22/2008                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN ON OLD MILBURNIE ROAD

0630 PM     HAIL             FAYETTEVILLE            35.07N 78.90W
07/22/2008  E0.25 INCH       CUMBERLAND         NC   TRAINED SPOTTER

0635 PM     HAIL             3 ESE SURL              36.31N 78.83W
07/22/2008  E0.75 INCH       PERSON             NC   PUBLIC

0642 PM     TSTM WND GST     1 NW RDU INTERNATIONAL  35.88N 78.79W
07/22/2008  E47.00 MPH       WAKE               NC   ASOS

            PEAK WIND GUST OF 47MPH MEASURED BY THE RALEIGH DURHAM
            INTERNATIONAL AIRPORT ASOS.

0710 PM     TSTM WND DMG     4 SE RAEFORD            34.94N 79.17W
07/22/2008                   HOKE               NC   FIRE DEPT/RESCUE

            NUMEROUS LARGE TREES DOWN NEAR BOYLE ROAD AND STONEWALL
            COMMUNITY. REPORT OF TREE DOWN ON HOUSE WITH 3 PEOPLE
            TRAPPED. ALSO TREES DOWN NEAR ANTIOCH COMMUNITY.

0730 PM     TSTM WND GST     5 NW ROUGEMONT          36.28N 78.98W
07/22/2008  E58.00 MPH       PERSON             NC   AWOS

            58 MPH WIND GUST REPORTED BY AWOS AT THE PERSON COUNTY
            AIRPORT. NO DAMAGE REPORTED.

&&

RWH
Special weather statement, Jul 23, 1:19 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
119 PM EDT WED JUL 23 2008

NCZ089-231815-
SAMPSON-
119 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 215
PM EDT...

AT 119 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTHWEST OF GARLAND...OR ABOUT 15 MILES SOUTHWEST OF CLINTON...
MOVING NORTHEAST AT 19 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROSEBORO AROUND 135 PM EDT...
CLINTON AROUND 200 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS
Special weather statement, Jul 23, 1:47 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT WED JUL 23 2008

NCZ040-041-076-077-231845-
CHATHAM-HARNETT-LEE-WAKE-
147 PM EDT WED JUL 23 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE...
CHATHAM...LEE AND HARNETT COUNTIES THROUGH 245 PM EDT...

AT 147 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER MONCURE...OR ABOUT 10 MILES NORTHEAST OF
SANFORD...MOVING NORTHEAST AT 11 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR MONCURE AROUND 155 PM EDT...NEW
HILL AROUND 240 PM EDT... THEN SPREAD TO THE RALEIGH AREA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

RWH
Special weather statement, Jul 23, 1:57 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT WED JUL 23 2008

NCZ075>077-084>086-088-231900-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-RICHMOND-SCOTLAND-
157 PM EDT WED JUL 23 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
LEE...HARNETT...MOORE...CUMBERLAND...HOKE AND SCOTLAND COUNTIES
THROUGH 300 PM EDT...

AT 157 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM LEMON SPRINGS TO 14
MILES SOUTH OF DIGGS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH
OF SANFORD TO 6 MILES SOUTHEAST OF CHERAW...MOVING EAST AT 10
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR RAEFORD...PINEVIEW...AND LAURINBURG
BY 245 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH
Special weather statement, Jul 23, 2:59 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT WED JUL 23 2008

NCZ042-077-088-232000-
CUMBERLAND-HARNETT-JOHNSTON-
259 PM EDT WED JUL 23 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...
HARNETT AND CUMBERLAND COUNTIES THROUGH 400 PM EDT...

AT 259 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM COATS CROSSROADS TO
BONNIE DOONE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
LILLINGTON TO FAYETTEVILLE...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ERWIN AND LINDEN AROUND 305 PM
EDT...DUNN...WADE..AND EASTOVER AROUND 320 PM EDT...VANDER AROUND 325
PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

RWH
Special weather statement, Jul 23, 3:01 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT WED JUL 23 2008

NCZ011-232000-
HALIFAX-
301 PM EDT WED JUL 23 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY
THROUGH 400 PM EDT...

AT 301 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES WEST OF HALIFAX...MOVING NORTHEAST AT 23
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH WELDON AROUND 315 PM
EDT...WELDON AROUND 320 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:28 PM EDTAreal Flood AdvisoryRAHDavidson, Montgomery, Stanly3 hr
Jul 23, 1:01 PM EDTSevere Thunderstorm WarningRAHMoore, Richmond44 min
Jul 23, 1:21 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Moore, Richmond, Scotland54 min
Jul 23, 2:08 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson41 min
Jul 23, 3:29 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett2 hr
Jul 23, 3:45 PM EDTAreal Flood AdvisoryRAHWake2 hr
Jul 23, 4:07 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake38 min
Jul 23, 4:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren58 min
Jul 23, 5:12 PM EDTAreal Flood AdvisoryRAHVance, Warren89 min
Jul 23, 5:25 PM EDTAreal Flood AdvisoryRAHSampson95 min
Jul 23, 6:04 PM EDTSevere Thunderstorm WarningRAHForsyth46 min
Jul 23, 7:50 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.